American Medical Resource Institute has established a 90 day grace period for certification expiration dates through September 30th, 2020 due to the COVID-19 national health emergency.

American Medical Resource Institute | ACLSONLINE.US

The “H’s and T’s”  is a mnemonic device which will help you to recall the factors that contribute to pulseless arrest, including Pulseless Electrical Activity (PEA), Asystole (flatline), Ventricular Fibrillation (VFib or VF), and Ventricular Tachycardia (VTach or VT).

These factors are primarily associated with PEA, but having a working knowledge of each will help you to diagnose the underlying cause of any ACLS-associated arrhythmia.

In total there are twelve reversible conditions that make up the H’s & T’s:
 

Hypovolemia

Hypovolemia is the decrease in the volume of blood in your body, which can be due to blood loss or loss of body fluids. It can be a significant contributing factor to cardiac arrest.

You may notice rapid heart rate and a narrow QRS wave on EKG, or significant blood loss, which would indicate hypovolemia may be a contributing factor. Infusion of either standard saline or Ringer’s lactate should help to correct the issue.
 

Hypoxia

Hypoxia is a condition in which the body or a region of the body is deprived of adequate oxygen supply. Respiratory depression, respiratory distress, slowing heart rate, or a pulse oximeter reading below 94% may indicate your patient is suffering from hypoxia.

This consideration can be a significant contributor to cardiac arrest. If you observe your patient suffering from hypoxia, first ensure their airway is clear and their breathing is normal. If needed, connect an oxygen source to supplement their normal respiration.
 

Hydrogen Ion (Acidosis)

Excessive hydrogen ions in the blood, otherwise known as respiratory acidosis, impairs the circulatory system, reducing oxygen uptake in the lungs. It can be either metabolic or respiratory, either of which can lead to cardiac arrest.

You can determine whether a patient is experiencing acidosis by performing an arterial blood gas evaluation. If you determine they’re suffering from respiratory acidosis, that can be remedied by providing adequate ventilation. If the patient is suffering from metabolic acidosis, that can typically be resolved by administering sodium bicarbonate.
 

Hyperkalemia & Hypokalemia

Potassium is one of the key electrolytes that allows the body to contract muscles and conduct electrical signals through nerves. As such, it is crucial to the functioning of the heart, and either high levels (hyperkalemia) or low levels (hypokalemia) of potassium greatly increase the risk of cardiac arrest.

Hyperkalemia

The first sign of hyperkalemia is typically taller & peaked T-waves. In addition, you may observe a widening QRS-wave. It is commonly caused by impaired kidney functioning or excessive potassium release from cells.

There is no specific limit that defines hyperkalemia, but 5.5 mmol-1 is often referenced. Beyond that level, the risk of cardiac arrest increases. The primary causes of hyperkalemia are:

  • Renal failure
  • Drugs (ACE inhibitors, angiotensin II receptor antagonists (ARB), diuretics, beta-blockers, and non-steroidal anti-inflammatory drugs)
  • Metabolic acidosis
  • Endocrine disorders
  • Tissue breakdown
  • High potassium diet

It can also be treated in a variety of ways, including:

  • Dialysis (for those suffering from kidney disease)
  • Administering sodium bicarbonate or calcium chloride
  • Administering glucose and insulin
     

Hypokalemia

Hypokalemia is the most common type of electrolyte-related cause of cardiac arrest. It directly increases the likelihood of arrhythmias and sudden death. The first sign of hypokalemia is typically flattened T-waves, as well as prominent U-waves. In addition, you may observe a widening QRS complex.


The generally accepted range for hypokalemia is a serum potassium level of less than 3.5 mmol-1, with severe hypokalemia occurring when potassium levels fall below 2.5 mmol-1. The primary causes of hypokalemia are:

  • Excessive vomiting/diarrhea or diuretic usage
  • Drugs (diuretics, laxatives, etc.)
  • Magnesium depletion
  • Endocrine disorders
  • Renal losses
  • Metabolic alkalosis
  • Poor dietary intake


Treatment of hypokalemia depends on the severity and the presence of symptoms and ECG abnormalities. The recommended treatment is a controlled but rapid infusion of potassium to normal levels. 

Choosing to do so intravenously has risks, particularly for patients that are hypomagnesemic in addition to their hypokalemia, and one should never administer undiluted IV potassium.

Hypothermia

Hypothermia occurs when the body’s core temperature drops below 30 C (86 F). It is one of the most uncommon causes of arrest, with cardiac output decreasing as the body attempts to preserve the core organs.

If a patient is experiencing hypothermia, warming measures must be taken to raise their core temperature as soon as possible. Severely hypothermic patients will not benefit from CPR or defibrillation, and may not respond to drug therapies until the warming has progressed.


To more easily communicate the severity of a given patient’s hypothermia, the Swiss staging system can be used:

  • Hypothermia I – mild hypothermia (conscious, shivering, core temperature 32–35°C or 90-95°F)
     
  • Hypothermia II – moderate hypothermia (impaired consciousness without shivering, core temperature 28–32°C or 82-90°F)
     
  • Hypothermia III – severe hypothermia (unconscious, vital signs present, core temperature 24–28°C or 75-82°F)
     
  • Hypothermia IV – cardiac arrest or low flow state (no or minimal vital signs, core temperature less than 24°C or 75°F)
     
  • Hypothermia V – death due to irreversible hypothermia (core temperature <13.7°C or 99°F)


Patients are at increased risk of developing hypothermia after exhaustion, inebriation, illness or injury has decreased their level of consciousness. As their core temperature decreases, sinus bradycardia tends to progress to atrial fibrillation followed by ventricular fibrillation and eventual asystole.

Most arrhythmias caused by hypothermia (other than ventricular fibrillation) tend to reverse quickly as core temperature increases, and will not require additional treatment. Unless the patient enters ventricular fibrillation, rewarm using active external methods (blankets, forced warm air, etc.) and minimally invasive methods (warm IV infusions).


Toxins

There are a number of different types of drugs that can cause pulseless arrest, including tricyclic antidepressants, digoxin, localized anesthetics, calcium channel blockers, and beta-blockers. Streets drugs, such as cocaine, benzodiazepines, and opioids can also bring a patient into arrest.

If you observe prolonged QT intervals on the ECG or a pattern that indicates bradycardia,  your patient may be experiencing arrest caused by toxins. The best response is to administer a reversing agent while supporting circulation. When in doubt, contact poison control to gain more information about toxins and reversing agents.
 

Tamponade

Cardiac tamponade occurs when the pericardial sac surrounding the heart fills with fluid, placing excessive pressure on the heart. This is often caused by perforation of the sac.

You may observe no pulse or difficulty discerning a pulse, jugular vein distention (JVD), or a muffled heart beat. ECG signs include a narrow QRS complex and rapid heart rate. 

The preferred treatment for cardiac tamponade is to drain the excess fluid, a procedure known as pericardiocentesis.
 

Tension Pneumothorax

Tension pneumothorax is a hemodynamic compromise in a patient with an expanding intrapleural air mass. In essence, there is trapped air in the pleural cavity that cannot escape. This creates tension that can shift the mediastinum and venous return to the heart, lead to cardiac arrest and death.

Observable signs of tension pneumothorax include a narrow QRS complex, and rapid heart rate. You may also notice jugular venous distention, tracheal deviation, uneven breathing pattern, along with hypotension or cardiac arrest.

The proper treatment of a tension pneumothorax is either needle decompression or thoracostomy with chest tube placement.
 

Thrombosis (Coronary)

Coronary thrombosis is the obstruction of blood flow within the coronary artery caused by a clot. This typically leads to an acute myocardial infarction which can damage or destroy heart tissue and sometimes result in sudden death.

ECG rhythms during pulseless electrical activity indicative of  coronary thrombosis include T-wave inversions, ST-segment changes, and sometimes Q waves. Observable physical symptoms include elevated markers related to cardiac health on lab tests.

Coronary thrombosis can be treated with fibrinolytic therapy, or percutaneous coronary interventions.
 

Thrombosis (Pulmonary)

Pulmonary thrombosis (otherwise known as an acute pulmonary embolism) is a type of venous thromboembolism, wherein there is a blockage in the primary artery of the lung, resulting in potential respiratory failure and death.

Signs of pulmonary thrombosis include a narrow QRS complex, rapid heart rate, pleuritic or substernal chest pain, cough, hemoptysis, a positive d-dimer test, syncope, distended neck veins, and signs of DVT. It’s also entirely possible that pulmonary thrombosis may be asymptomatic until it develops into sudden cardiac arrest.

Treatments for this condition include surgical remedies, including pulmonary thrombectomy or embolectomy, as well as fibrinolytic therapy.
 

Final Thoughts

Studying and mastering the H’s and T’s will help you to more easily recall the factors that contribute to pulseless arrest, both when taking the ACLS exam, and in the real world. This will be a tremendous benefit when you need to quickly diagnose the underlying cause and remedy the situation.